The Dangers of Xanax Withdrawal

“All I remember was looking up at the sun. It was so bright. I couldn’t stop staring at the sun. That is how my friend knew something was wrong. I remember laying down, and I didn’t know what just happened and I remember trying to lift my head up, and it was one of the worst pains I’ve ever felt in my life. It was like someone was jackhammering my head and I didn’t know it was because of the Xanax. It wasn’t until two years later that I found out I had been withdrawing from Xanax. I was shocked. I was out of my mind, shocked. I remember the faces that my teammates and coaches had. They were so scared, and I had no clue what had just happened.”

Withdrawal is a set of physical and psychological symptoms that can occur within hours after you stop using psychoactive drugs at usual doses or higher frequencies. Xanax is a deceptively dangerous drug to withdraw from because of the severity of the symptoms. Seizures can be one of the most dangerous withdrawal symptoms and can sometimes result in death.

“I was having a Grand Mal seizure. I was foaming at the mouth, and I was convulsing for about thirty seconds. I was taking Xanax in fistfuls. It became normal for my body to depend on and expect five bars of Xanax at a time. The morning I had my seizure I had run out of pills. I had been taking Clonazepam three times a day as well as my Xanax. I thought I had to. I viewed it as medication. It was my medication. The morning I convulsed, I had volleyball practice at 8 am. I was out of pills. I seized because I was withdrawing.”

Benzodiazepines work on the reward, mood regulation and motivation regions of the brain. Our brain is an amazingly adaptive organ. Our whole system, mind, body, and spirit acclimate to whatever we put into our system on a frequent intensive basis. Acclimation turns into dependency. When we suddenly remove the substance our mechanism has grown used to receiving, the brain goes into shock, and the nerves rapidly attempt to fire on all cylinders. Not only does this demonstrate itself physically, but psychologically as well in the form of withdrawal symptoms.

A person withdrawing from Xanax may feel irritable, jumpy, and panicked. They may experience nightmares, mood swings and have trouble concentrating. To a Xanax user, these psychological withdrawals can prove to be as horrific as the physical withdrawals.

  • Withdrawal symptoms include:
  • Depression
  • Anxiety
  • Sensory hypersensitivity
  • Poor memory
  • Heart palpitations
  • Sweating
  • Muscle twitching
  • Muscle pain
  • Blurred vision
  • Headaches
  • Insomnia
  • Loss of appetite
  • Paranoia
  • Delirium
  • Tremors
  • Seizures

“After (the seizure) I kept taking (Xanax) for two years. I couldn’t stop, and I didn’t know that was the problem. I thought it was my medication and I would justify it all the time. I mean, it was my prescribed medication. Then alcohol became my medication.”

“When I realized the Grand mal seizure was because of Xanax withdrawals, that is when my detox cycle began. I was so scared of having another seizure. I went to detox four or five times a year just to get clean from the Xanax, and then I would start the cycle of using again. Then I went to two and a half rehab facilities in two and a half years.”

Xanax is a dangerous drug to withdraw from without a proper medical detox. Withdrawal from Xanax can cause Grand Mal Seizures. Abnormal electrical activity causes a grand mal seizure (also known as a generalized tonic-clonic seizure) throughout the brain. A grand mal seizure causes a loss of consciousness and violent muscle contractions. Quitting Xanax cold turkey can cause convulsions, seizures, psychosis, paranoia, mood swings, and mania. It is also dangerous to detox from Xanax alone. Death can occur, especially if users have been abusing alcohol and Xanax together.

According to the Journal of the Oklahoma State Medical Association, Xanax use should not stop suddenly. It is essential to monitor blood pressure, heart rate, respiration levels, and temperature. Grand Mal seizures have been well documented as withdrawal symptoms and can be potentially fatal.

If you or a loved one is struggling with Xanax addiction, there are resources available. Reaching out and asking for help is the first step to achieving recovery. I could not do it alone. I needed to reach out to a medical detox facility, then enter inpatient rehabilitation to give me the tools and skills necessary to stay clean from Xanax. I then had to enter an aftercare outpatient program to continue to learn about the disease of addiction and to participate in a community of like-minded people who had experience and could provide me with support. Recovery from addiction is a process and support is vital for long term sobriety.

Leave a Reply

Your email address will not be published. Required fields are marked *